MedicGo
Neurotoxicity secondary to local tetracaine use.
Metadata
Journalamerican journal of emergency medicine1.911Date
2020 May 16
4 months ago
Type
Case Report
Volume
2020-May-16 / :
Author
Adeleye A 1, Sharp L 2, Rech MA 3
Affiliation
  • 2. Loyola University Chicago, Stritch School of Medicine, Department of Emergency Medicine, United States of America.
  • 3. Loyola University Chicago, Stritch School of Medicine, Department of Emergency Medicine, United States of America; Loyola University Health System, Department of Pharmacy, United States of America. Electronic address: [email protected]
Doi
PMIDMESH
Abstract
INTRODUCTION: Systemic reactions from local tetracaine use are often an anomaly - not only is tetracaine short-acting and quickly metabolized by the pseudocholinesterase system leading to very limited systemic uptake, but most adverse reactions are usually associated with dental or spinal anesthesia. Furthermore, reactions to local anesthetics manifest in standard allergy-type reactions. When local anesthetics lead to nervous or cardiac system abnormalities, it is termed a local anesthetic systemic toxicity - an event with an incidence currently estimated to be 0.03%.
CASE PRESENTATION: We present a case of a 56-year-old female who experienced a systemic reaction to tetracaine 1% while undergoing a fine needle biopsy of a thyroid nodule. The patient had previous allergic reactions to lidocaine. Upon conclusion of the procedure, the patient began convulsing and became rigid and non-verbal. She was able to move all extremities, had no respiratory distress, no swelling, hives, or redness, and was swallowing without difficulty. After about 5 min, the patient began to improve and experienced reversal of all previous symptoms. Her physical exam and labs were otherwise normal, she returned to her baseline functioning, and was discharged without any medical interventions.
DISCUSSION: This case illustrates a case of LAST in a patient with previous Lidocaine allergy without any other obvious risk factors. There have been no cases of cross-reaction between lidocaine and tetracaine so it explores the possibility of patients having cross reaction to those two different kinds of local anesthetic.
Fav
Like
Download
Share
Export
Cite
1.9
Am J Emerg Medamerican journal of emergency medicine
Metadata
LocationUnited States
FromW B SAUNDERS CO-ELSEVIER INC

No Data

© 2017 - 2020 Medicgo
Powered by some medical students